North Carolina, 2020

Rip Current in North Carolina, May 28, 2020

May 28, 2020 · NWS ILM · 1 event in 1 county or zone

Strong rip currents caused 10 people to have to be rescued.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

Strong rip currents caused 10 people to have to be rescued.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at May 28, 9:02 AM EST, 58 minutes earlier.

Area forecast discussion, May 28, 9:02 AM EST, 58 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
1002 AM EDT Thu May 28 2020

.SYNOPSIS...
Deep moist southerly flow will continue to aid the production of
showers and thunderstorms affecting the Carolinas and the adjacent
Atlantic waters during the next several days. A cold front will
arrive late Sat and push off the Carolina Coasts early Sun.
Cooler and especially drier weather is expected early next week
as Canadian high pressure builds in from the north.

&&

.UPDATE...
Public:
Have adjusted POPs to account for latest 88D pcpn occurrence and
trended them to a peak by mid-aftn today then lowered them to
isolated or widely scattered by dusk and for several hrs there-
after. Still the concern for localized flooding especially if
any training occurs. Latest Water vapor imagery loops illustrate
some drying in the mid and upper levels to affect the the
westernmost portions of the FA this aftn. This will allow for
additional insolation that will aid in further destabilizing the
atm. SPC has indicated that an isolated SVR is possible in this
far western FA and have indicated in the HWO. Elsewhere across
the FA, if enough instability occurs and mature tstorms occur, a
rainfall loaded downburst would not be out of the question.
However at this time, will just indicate strong wind gusts
possible from this particular convection. Some minor tweaks
upwards to todays max temps, especially the western portions of
the FA.

Marine:
Extended the SCA for the ILM NC Waters thru the mid-afternoon
hrs. Primarily for seas in the 4 to 6 foot range. Southerly
winds 15 kt g20+ for the NC Waters and south 10-15 kt seas 3 to
5 ft SC Waters. Seas will be dominated by a pseudo or fresh
swell at 7 to 8 second periods. Pcpn will primarily be scattered
in coverage over the Atl waters for the remainder of today then
increase in coverage during the pre-dawn Fri hours.

&&

.NEAR TERM /THROUGH FRIDAY/...
A very humid tropical airmass left behind departing Tropical
Depression Bertha will bring more showers and thunderstorms today
through Friday. Precipitable water values near 2.0 inches is well
above the 90th percentile for late May and is among the highest
values observed this early in the season at MHX and CHS. (Ref: SPC
Sounding Climatology webpage www.spc.noaa.gov/exper/soundingclimo)

Convective activity has recently focused into a couple of north-
south bands lined up near the coast. High-res models indicate the
band extending from Myrtle Beach north toward Clinton may be with us
through daybreak, expanding inland as insolation destabilizes the
airmass later today. Forecast PoPs range from 60-80 percent today.
While undoubtedly heavy rainfall will occur, the Flash Flood Watch
will be allowed to expire for most counties as confidence in
widespread flooding is not as high as during the passage of the
cyclone center yesterday.

After mainly dry conditions this evening, models indicate marine
convection should redevelop just off the coast and spread inland
overnight. This is actually a familiar pattern during enhanced
onshore flow during summertime. Evening PoPs of 10-20 percent
increase to 40-70 percent late tonight. High chances for showers and
storms continue into Friday with essentially the same airmass in
place.

With mostly cloudy skies and plenty of showers around, diurnal
ranges will be smaller than is typical this time of year. Highs
should reach the lower-mid 80s both today and Friday, with lows
generally in the lower 70s tonight.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...
Mid level trough paired with a front just to our west will keep the
weather rather unsettled through the period. Rainfall rates will
vary from light to moderate as forcing should never be strong enough
to support heavy rainfall. Friday night will be mild due to cloud
cover while Saturday afternoon will be near normal. Some drier air
should start filtering in Saturday night and support fairly
seasonable lows.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
A shower may linger along the coast Sunday morning but then
moderately strong cold and dry advection will get underway as a
fairly amplified trough develops over the eastern U.S. The pattern
will be quite progressive and the cool high that builds in will
already be transitioning off the coast Tuesday. Monday thus looks
the  coolest with highs in the upper 70s and lows in the mid 50s
(low 60s along the coast). Rather cool for June 1 but still far from
record lows. The Tuesday moderation will be quite tempered;
residents will find the return of more seasonable temperatures and
humidity levels by Wednesday.

&&

.AVIATION /14Z THURSDAY THROUGH MONDAY/...
Mostly widespread MVFR with pockets of IFR at KFLO and KLBT
currently. Fog/low stratus at those inland terminals should
lift somewhere around 14Z, eliminating the IFR. Narrow bands of
showers moving north in the outer circulation of the remnants
of Bertha will continue through the day. Various high-res models
differ on precisely where these bands will set up today, but
convective activity seems to favor the coast, especially along
KCRE and KMYR. Inland convection may redevelop during the
afternoon mainly after 16Z. VCTS/VCSH for all terminals
throughout the afternoon. Ceilings should lift into VFR for the
most part after 16Z today. The exceptions will be within storms,
where you could see MVFR/IFR. Fog/low stratus become concerns
again during the pre-dawn hours of Friday, where more widespread
MVFR and IFR could occur.

Extended Outlook...Unsettled weather continues through Saturday
with brief periods of MVFR/IFR conditions in showers and
t-storms. As the remnants of Bertha moves farther away from the
area, convective activity should become more diurnal nature,
occurring mainly during the afternoons and evenings.

&&

.MARINE...
Tropical Depression Bertha will move into the central Appalachians
today and weaken further. South winds expected to continue across
the Carolina coastal waters between high pressure well offshore and
a cold front approaching the Mississippi Valley region. Speeds
should remain near 15 knots today through Friday. Waves of showers
and thunderstorms are expected mainly this morning, then again late
tonight into Friday morning -- but here really isn't a time when dry
weather can be guaranteed given the humid tropical airmass.

Seas currently range from 4 to 5 feet, however a Small Craft
Advisory will continue through most of the morning across the NC
waters where seas are locally 6 feet as reported at the Frying Pan
Shoals buoy currently. The 8 second easterly swell and 6 second wind
wave which constitute our wave spectrum today should slowly diminish
with time tonight into Friday.

South to southwest winds generally in the  10-15kt range and seas 3-4
ft through the early part of the weekend. Change comes with cold
frontal passage on Sunday at which time winds will swing around to
the northeast. Wave heights don't appear to change much with FROPA
though wave faces may steepen slightly. Northeasterly flow continues
into Monday but wind speeds should taper slightly as the center of
the high approaches from the west.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...Small Craft Advisory until 4 PM EDT this afternoon for AMZ250-
     252.

&&

SYNOPSIS...DCH
UPDATE...DCH
NEAR TERM...TRA
SHORT TERM...MBB
LONG TERM...MBB
AVIATION...IGB
MARINE...DCH/TRA/MBB
Hazardous weather outlook, May 28, 8:45 AM EST, 1 hour 15 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
945 AM EDT Thu May 28 2020

AMZ250-252-291345-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
945 AM EDT Thu May 28 2020

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON...

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

Isolated strong to severe thunderstorms late tonight could produce
34 kt or higher wind gusts.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ254-256-291345-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
945 AM EDT Thu May 28 2020

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Today and tonight.

Isolated strong to severe thunderstorms late tonight could produce
34 kt or higher wind gusts.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ106-108-SCZ054-056-291345-
Coastal Pender-Coastal New Hanover-Coastal Horry-Coastal Georgetown-
945 AM EDT Thu May 28 2020

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ110-291345-
Coastal Brunswick-
945 AM EDT Thu May 28 2020

...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk of Rip Currents.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ087-096-099-105-107-109-SCZ024-032-033-039-055-058-059-291345-
Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover-
Inland Brunswick-Dillon-Florence-Marion-Williamsburg-
Inland Georgetown-Central Horry-Northern Horry-
945 AM EDT Thu May 28 2020

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and tonight.

Showers and thunderstorms could produce heavy rainfall today with
localized flooding possible. Strong wind gusts are possible from the
heavy rain producing thunderstorms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SCZ017-023-291345-
Marlboro-Darlington-
945 AM EDT Thu May 28 2020

This Hazardous Weather Outlook is for northeast South Carolina.

.DAY ONE...Today and tonight.

Scattered showers and thunderstorms could produce heavy rainfall
today with localized flooding possible. An isolated severe
thunderstorm remains possible with damaging wind gusts the primary
concern.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

dch

In the hours before

Local storm report, May 28, 4:08 AM EST, 5 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
508 AM EDT THU MAY 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 AM     FLOOD            3 WSW LAKE WACCAMAW     34.30N  78.57W
05/28/2020                   COLUMBUS           NC   911 CALL CENTER

            FLOODING ON UNKNOWN SEVERITY ON DUPREE LANDING ROAD
            WEST OF LAKE WACCAMAW

&&

EVENT NUMBER ILM2000124

TRA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Coastal Pender

When
May 28, 10:00 AM EST to 2:00 PM EST
Where
Coastal Pender forecast zone
Reported by
Emergency Manager
Coordinates
34.515, -77.889 (the zone’s center; the record gives no point)

Surf City Emergency Manager reported 10 rip related rescues.

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2020Every state in 2020This day in weather historyWarnings in North Carolina, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 892236.